Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 116, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 4:39 PM EDT for Pender County, North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 16, 2000, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:40 PM EDT | Hail 1.75 | Penderlea, NC | Golfball to as large as softball size hail fell in Penderlea. Extensive crop damage was noted, and large limbs were reported snapped off the treetops. A storm survey estimated the winds at 60 to 70 mph. |
| Jul 16, 4:45 PM EDT | Hail 1 | Willard, NC | Quarter size hail and numerous trees down were reported. The wind estimate is unknown. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 162040 SVRILM NCC141-162130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING FOR LARGE HAIL NATIONAL WEATHER SERVICE WILMINGTON NC 439 PM EDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 530 PM EDT * AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER WATHA AND PENDERLEA...OR ABOUT 8 MILES SOUTH OF WALLACE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLARD AT 445 PM EDT HAIL THE SIZE OF GOLFBALLS OR LARGER IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ LAT...LON 3463 7816 3453 7798 3486 7769 3498 7792 CRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SUN JUL 16 2000 CLOSED LOW OVER GREAT LAKES THIS AFTN TO LIFT NE AND OPEN UP OVERNIGHT. H5 TROUGH AXIS IS EXPECTED TO PUSH OFF THE COAST EARLY MON. SFC TROF WHICH HAS BEEN WAFFLING AROUND THE CWA LAST COUPLE OF DAYS SHOULD FINALLY PUSH OFFSHORE MON AFTN. NOT REALLY EXCITED OVER THE CHANCE OF PCPN TONIGHT/EARLY MON GIVEN THE ABUNDANT INSTABILITY LAST 36 HOURS AND LACK OF ANY SIGNIFICANT CONVECTION. WILL CONTINUE WITH ONGOING DRY FCST UNLESS LATE AFTN CONVECTION WARRANTS AN EVENING POP. WOULD NOT BE SHOCKED TO SEE AN ISOLATED TSTM AFTER MIDNIGHT GIVEN H5 PVA AS TROF AXIS MOVES OVERHEAD...BUT AS MENTIONED EARLIER...LACK OF SIGNIFICANT CONVECTION SO FAR MAKES THE DECISION TO LEAVE OUT POPS A LITTLE EASIER. WED NIGHT/THU S/WV LOOKS WEAKER AND FURTHER NORTH THAN PREVIOUS RUN SO WILL LEAVE FCST DRY THROUGH EXTENDED. CWF: WEAK SFC LOW BETWEEN MYR AND CHS RESULTING IN SE WINDS AT FPSN7 AND SE WINDS AT 41004. FLOW EXPECTED TO BECOME NWLY AS THE TROUGH MOVES OFFSHORE EARLY MON. MODELS NOT IN AGREEMENT WITH SFC FEATURES ALONG THE COAST MON WITH ETA KEEPING A WEAK LOW OVER SRN SC COAST. WILL LIKELY OPT FOR THE AVN/NGM SOLUTIONS WHICH ARE IN BETTER AGREEMMENT AND BRING NW TO W WINDS OVER THE WATERS MON. SPEEDS 15 KTS OR LESS AND SEAS GENERALLY 3-4 FT. PRELIM CCF: ILM UB 070/092 070/093 073 33110 FLO UB 069/094 069/095 072 33110 MYR UB 071/089 070/089 073 33210 .ILM...NONE. MORGAN
In the hours before
Local storm report, Jul 16, 3:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
328 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 1 N TABOR CITY NC 1.00 INCH HAIL
07/16/00 COLUMBUS 0328 PM TABOR CITY NC 1.75 INCH HAIL
07/16/00 COLUMBUS 1537 PM 5 S WHITEVILLE NC .75 INCH HAIL
07/16/00 COLUMBUS 1600 PM 5 S WHITEVILLE NC .75 INCH HAIL
07/16/00 COLUMBUS MRLocal storm report, Jul 16, 4:04 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
328 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 1 N TABOR CITY NC 1.00 INCH HAIL
07/16/00 COLUMBUS 0328 PM TABOR CITY NC 1.75 INCH HAIL
07/16/00 COLUMBUS 1537 PM 5 S WHITEVILLE NC .75 INCH HAIL
07/16/00 COLUMBUS 1600 PM 5 S WHITEVILLE NC .75 INCH HAIL
07/16/00 COLUMBUS MRLocal storm report, Jul 16, 4:07 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
328 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
w
07/16/00 COLUMBUS
1537 PM 5 S WHITEVILLE NC .75 INCH HAIL
07/16/00 COLUMBUS
1555 PM 5 S WHITEVILLE NC .75 INCH HAIL
MRLocal storm report, Jul 16, 4:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
337 PM 5 S WHITEVILLE NC 0.75 INCH HAIL
07/16/00 COLUMBUS
355 PM 5 S WHITEVILLE NC 0.75 INCH HAIL
07/16/00 COLUMBUS NC
MRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:54 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 66 min |
| Jul 16, 3:46 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 59 min |
| Jul 16, 3:49 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 56 min |
| Jul 16, 3:56 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 64 min |
| Jul 16, 7:25 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 35 min |
| Jul 16, 7:43 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.